West Virginia, 2025

Damaging Winds in West Virginia, June 19, 2025

June 19, 2025 · NWS RLX · 15 events in 10 counties and zones

On the afternoon of June 19th, a cold front swept through West Virginia attached with thunderstorms capable of strong to damaging wind gusts. Impacts from storms were first noted in Wood County around midday and spread eastward as the front inched closer into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the afternoon of June 19th, a cold front swept through West Virginia attached with thunderstorms capable of strong to damaging wind gusts. Impacts from storms were first noted in Wood County around midday and spread eastward as the front inched closer into the area. Additional downed trees and power lines across north-central West Virginia resulted in hundreds to be without power for a period of time. In the wake of the frontal passage that evening, drier air filtered into the state and crippled any additional thunderstorm activity from arising.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 8:53 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 19, 8:53 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
953 AM EDT Thu Jun 19 2025

.SYNOPSIS...
Showers and storms will continue, as a strong cold front
crosses east this afternoon, increasing the potential for
severe weather. Drier Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Thursday...

Trimmed categorical PoPs back to isolated/scattered coverage
this morning to better represent current conditions with the
best coverage along a prefrontal trough at this hour. Expect
this feature to largely clear the forecast area before we can
realize any significant instability. The main focus for the best
coverage showers and storms today will this afternoon along the
cold front, currently draped from from roughly PAH to CLE.

As of 627 AM Thursday...

Showers and thunderstorms will continue to develop as a cold
front crosses the area today. Previous forecast remains on
track.

As of 225 AM Thursday...

A cold front will cross the area from west to east this
afternoon and evening. Ahead of the front, very humid airmass
and unstable conditions will promote heavy showers and
thunderstorms. Latest CAMs suggest showers and storms firing up
along and east of the OH River as early as 9-10 AM Thursday
morning.

The front arrives at the peak afternoon heating hours. With deep
layered shear up to 40 knots, expect these showers to move faster
than previous days, enough to prevent flash flooding. However, some
soils are already saturated and training of cells may produce
flooding problems. WPC highlights northern WV under a Slight risk
for excessive rainfall, while the rest of the area remains
under marginal risk. In addition, some storms could be strong to
severe with damaging winds being the main threat.

The cold front exits this evening with lingering rain showers ending
over the eastern mountains tonight. A surface high pressure builds
behind the front to provide drier weather conditions tonight. Areas
of dense fog may develop overnight under clear skies and near calm
flow, mainly over areas that received rainfall, and over areas
where the lower atmosphere manages to decouple.

Abundant cloudiness and cooling showers will keep afternoon
temperatures into the lower 80s across the lowlands, ranging into
the upper 60s higher elevations. Fresher airmass behind the front
will provide near normal lows tonight, generally in the upper 50s
across the lowlands, ranging into the lower 50s northeast mountains.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 310 AM Thursday...

Key Points:
* Drier as high pressure builds late this week.
* Temperatures become hotter this weekend.

Quieter weather finally returns as high pressure and an upper
level ridge build into the area behind the front on Friday. Drier
conditions then persist as upper ridging slides north and east,
becoming centered over the middle Ohio Valley this weekend.

The work week closes out on a seasonably warm note, then
temperatures become hot this weekend. Highs on Saturday are expected
to range from mid 70s to upper 80s over the higher terrain, and
upper 80s to low 90s in the lowlands.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 310 AM Thursday...

Key Points:
* A heat wave is expected from Sunday through mid week.
* Afternoon showers and storms possible towards mid week.

An upper level ridge of high pressure remains centered directly
overhead through the weekend and into the first part of the work
week. Temperatures are expected to trend hotter beneath this ridge,
with enough humidity present to propel heat indices into the triple
digits across much of the lowlands each afternoon. The heat is
likely to impact heat-sensitive individuals, as well as anyone
exposed to the sun for longer periods of time.

A west to east oriented front sprawls across the Great Lakes and
northeastern states while ridging persists over the CWA through mid
week; however, moisture transported into the area may allow
isolated afternoon showers and storms to reemerge Tuesday or
Wednesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 627 AM Thursday...

Guidance suggests showers and thunderstorms developing along and
east of the OH River late this morning, in response of a crossing
cold front. Periods of IFR conditions under moderate to heavy
downpours will be possible.

A cold front arrives to the OH River roughly by noon, and then
pushes east through this evening. Scattered showers and
thunderstorms are expected to develop ahead of the front, under
an unstable and juicy environment. VFR conditions will prevail
outside showers and storms. Brief periods of IFR visibility will
be possible under heavier showers or storms. Gusty winds up to
22 knots will accompany the heavier storms.

Light S-SW winds will become gusty by mid morning. Stronger
wind gusts can be expected nearby heavier thunderstorms. Winds
should pick up a little behind the cold front. Winds will become
light and variable later tonight, or even calm where the
atmosphere manages to decouple. IFR/LIFR conditions under dense
fog or low stratus is anticipated overnight tonight into Friday
morning.

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of showers/storms today
may vary from forecast. Fog development may be more widespread than
anticipated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    M    M    H    H    H    H    M    M
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    M    M    M    M    M    H    M

AFTER 12Z FRIDAY...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/20
NEAR TERM...ARJ/JP
SHORT TERM...20
LONG TERM...20
AVIATION...ARJ
Hazardous weather outlook, Jun 19, 2:41 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
341 AM EDT Thu Jun 19 2025

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-200830-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
341 AM EDT Thu Jun 19 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms are possible ahead of and along a
front. Damaging winds and localized flooding are the main concerns
for today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices may rise above 100 degrees each afternoon from Sunday
through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522>526-200830-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
341 AM EDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Isolated to scattered severe thunderstorms are possible ahead of and
along a front. Damaging winds and localized flooding are the main
concerns for today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 106 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
June 19, 12:33 PM EST
Where
Wood County, 0.69 mi S of Blennerhassett to 0.54 mi W of Marrtown
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.260, -81.620

A tree and another instance of downed power lines were observed in the Blennerhassett area.

Thunderstorm Wind, Wood

When
June 19, 12:38 PM EST to 12:46 PM EST
Where
Wood County, 1.27 mi ESE of Stewart Arpt to 0.54 mi E of Marrtown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.290, -81.530

Numerous trees and power lines were blown down in the city of Parkersburg. One of the trees fell onto a local home and another onto a parked vehicle.

Thunderstorm Wind, Ritchie

When
June 19, 1:07 PM EST
Where
Ritchie County, 0.87 mi NE of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.210, -81.160

In Cairo, power lines were blown down onto Main Street.

Thunderstorm Wind, Ritchie

When
June 19, 1:19 PM EST
Where
Ritchie County, 1.27 mi WSW of Lone Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.270, -81.200

A tree was blown down on Glendale Road outside the town of Cairo.

Thunderstorm Wind, Tyler

When
June 19, 1:20 PM EST
Where
Tyler County, 0.69 mi S of Lonetree
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
39.520, -80.820

In the community of Lonetree, downed trees and power lines resulted in over two hundred nearby homes to be without power.

Thunderstorm Wind, Ritchie

When
June 19, 1:24 PM EST
Where
Ritchie County, 0.69 mi S of Hazelgreen
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.070, -81.000

A tree was blown down along Dry Run Road in Hazelwood.

Thunderstorm Wind, Mason

When
June 19, 1:33 PM EST to 1:35 PM EST
Where
Mason County, 1.28 mi WSW of Mt Olive to 2.27 mi ESE of Grimms Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.520, -82.090

Power outages caused by tree and power line damage along Staten Chapel Road and other local roads resulted in over 250 homes to be without power.

Thunderstorm Wind, Wayne

When
June 19, 1:40 PM EST
Where
Wayne County, 1.29 mi ENE of Cyrus
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.310, -82.550

One tree was blown down onto lines along Collins Lane.

Thunderstorm Wind, Putnam

When
June 19, 1:50 PM EST to 1:51 PM EST
Where
Putnam County, 2.82 mi N of Paradise to 0.88 mi SW of Paradise
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.620, -81.810

Several roads in the area observed downed trees, including Bowles Ridge Road near Eleanor and Low Gap Road outside of Winfield.

Thunderstorm Wind, Putnam

When
June 19, 1:56 PM EST
Where
Putnam County, 2.13 mi SE of Hurricane
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.410, -82.000

One tree was blown down at the intersection of Henson Road and US 60 in Hurricane.

Thunderstorm Wind, Jackson

When
June 19, 2:02 PM EST
Where
Jackson County, 2.13 mi NW of Goldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.620, -81.680

In Kenna, a tree down blew down and blocked portions of Cunningham Road.

Thunderstorm Wind, Roane

When
June 19, 2:18 PM EST
Where
Roane County, 2.63 mi NW of Cotton
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Department of Highways
Coordinates
38.580, -81.380

A tree was observed to be blown down across US-119 near the community of Cotton.

Thunderstorm Wind, Kanawha

When
June 19, 2:23 PM EST to 2:26 PM EST
Where
Kanawha County, 1.48 mi NNE of West Dunbar to 0.69 mi N of Etowah
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.400, -81.740

Power outages were observed in Cross Lanes due to tree damage along Washington Street West. Additional power outages occurred in the Knollwood and Mink Shoals areas due to downed trees and power lines.

Thunderstorm Wind, Roane

When
June 19, 2:32 PM EST
Where
Roane County, 1.28 mi ENE of Left Hand
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Department of Highways
Coordinates
38.630, -81.230

Near the community of Left Hand, a tree was blown down along WV-36.

Thunderstorm Wind, Braxton

When
June 19, 2:55 PM EST
Where
Braxton County, 0.69 mi S of Wilsie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.670, -80.880

Downed trees and power lines in and around Gassaway resulted in over a thousand homes to be without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274804, 1274813, 1274823, 1274824, 1274825, 1274826, 1274827, 1274842, 1274830, 1274834, 1274836, 1274837, 1274838, 1274840, 1274841.